Alert archive / North Carolina / Flash Flood Warnings in 2009

Flash Flood Warning 23, NWS Raleigh, NC

July 27, 2009Stanly County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jul 27, 2009, 9:51 PM EDT for Stanly County, North Carolina. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2009, 9:51 PM EDT (01:51 UTC)
Expired
Jul 28, 2009, 12:45 AM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

County Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 158 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 10:15 PM EDTFLASH FLOOD3 N Albemarle, NCCARTER ROAD NEAR HIGHWAY 52 FLOODED. DOT BEING DISPATCHED.
Jul 27, 10:15 PM EDTFLASH FLOOD6 Sw Plyler, NCFLOODING ALONG RIDGECREST ROAD. DOT BEING DISPATCHED.
Jul 27, 10:45 PM EDTFLASH FLOODAlbemarle, NCSEVERAL ROADS CLOSED DUE TO FLOODING IN ALBEMARLE. DOT PLACING BARICADES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2009-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 990 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2009-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
990 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 280151
FFWRAH
NCC167-280445-
/O.NEW.KRAH.FF.W.0023.090728T0151Z-090728T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
951 PM EDT MON JUL 27 2009

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  STANLY COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1245 AM EDT

* AT 944 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER STANLY COUNTY. MANY        
  LOCATIONS FROM ALBEMARLE NORTH TO NEW LONDON...RICHFIELD AND BADIN 
  HAVE RECEIVED 2 TO 3 INCHES OF RAIN. HEAVY RAIN FROM ADDITIONAL    
  THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS THE AREA RESULTING 
  IN AN ADDITIONAL 2 OR MORE INCHES OF RAIN. THIS WILL PRODUCE FLASH 
  FLOODING.

* LOCATIONS THREATENED WITH FLOODING INCLUDE PLYLER...ALBEMARLE...   
  NEW LONDON...RICHFIELD AND BADIN. THE FOLLOWING CREEKS IN NORTHERN 
  STANLY COUNTY AS ALSO SUBJECT TO FLOODING...LITTLE CREEK...TOWN    
  CREEK...LONG CREEK AND RAMSEY CREEK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCATIONS PRONE TO FLOODING INCLUDE...CURL TAIL CREEK ON THE 
NORTHEAST SIDE OF RICHFIELD. FLOODING IS ALSO POSSIBLE ALONG LONG 
CREEK JUST WEST OF AUSTIN MILLS ON ROGERS ROAD AND KENDALL CHURCH 
ROAD. IN ALBEMARLE...LITTLE CREEK IS SUBJECT TO FLASH FLOODING AND 
CAN CAUSE FLOODING OF HIGHWAY 52 DOWNTOWN. 

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS...TURN AROUND...DONT DROWN.

&&

LAT...LON 3549 8030 3550 8018 3547 8016 3547 8013
      3538 8005 3529 8010 3525 8009 3521 8006
      3516 8007 3517 8009 3519 8011 3517 8013
      3518 8024 3520 8025 3518 8030 3519 8049

$$

JO
2 follow-up statements
000 
WGUS72 KRAH 280248
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1048 PM EDT MON JUL 27 2009

NCC167-280445-
/O.CON.KRAH.FF.W.0023.000000T0000Z-090728T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STANLY NC-
1048 PM EDT MON JUL 27 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT FOR
STANLY COUNTY...

AT 1037 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE STRONG THUNDERSTORMS PRODUCING HEAVY RAIN OVER SOUTHERN 
STANLY COUNTY.  RADAR ESTIMATED RAINFALL INDICATES THAT OVER 4 
INCHES OF RAIN HAS FALLEN IN NORTHERN STANLY COUNTY OVER THE PAST 
THREE HOURS.  THE HEAVIEST RAIN HAS RECENTLY SHIFTED TO THE SOUTHERN 
HALF OF THE COUNTY...WHERE RAINFALL RATES HAVE BEEN TWO TO THREE 
INCHES PER HOUR.  LAW ENFORCEMENT HAS REPORTED ROAD CLOSURES AROUND 
ALBEMARLE AND PLYLER DUE TO FLOODING...AND LOCATIONS FROM LOCUST TO 
OAKBORO AND NORWOOD WILL NOW BE PRONE TO FLOODING OVER THE NEXT 
COUPLE OF HOURS.  IN ADDITION...HARDY AND UGLY CREEK WILL LIKELY SEE 
SIGNIFICANT RISES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3549 8030 3550 8018 3547 8016 3547 8013
      3538 8005 3529 8010 3525 8009 3521 8006
      3516 8007 3517 8009 3519 8011 3517 8013
      3518 8024 3520 8025 3518 8030 3519 8049

$$

SMITH
000 
WGUS72 KRAH 280447
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1247 AM EDT TUE JUL 28 2009

NCC167-280455-
/O.EXP.KRAH.FF.W.0023.000000T0000Z-090728T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STANLY NC-
1247 AM EDT TUE JUL 28 2009

...THE FLASH FLOOD WARNING HAS EXPIRED FOR STANLY COUNTY...

HEAVY RAINFALL HAS MOVED OUT OF STANLY COUNTY DURING THE PAST 
HOUR...AND THE THREAT FOR FLASH FLOODING HAS DECREASED. THEREFORE... 
THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3549 8030 3550 8018 3547 8016 3547 8013
      3538 8005 3529 8010 3525 8009 3521 8006
      3516 8007 3517 8009 3519 8011 3517 8013
      3518 8024 3520 8025 3518 8030 3519 8049

$$

VINCENT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:11 PM EDT, 7 hours 40 minutes earlier.

Area forecast discussion, Jul 27, 2:11 PM EDT, 7 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
211 PM EDT MON JUL 27 2009

.SYNOPSIS...

AN UPPER DISTURBANCE WILL MOVE ACROSS NORTH CAROLINA THROUGH
TONIGHT. THE AREA WILL THEN LANGUISH UNDER DEEP SOUTHWEST FLOW
THROUGH LATE WEEK...PINNED BETWEEN A TROF OVER THE CENTRAL UNITED
STATES AND A STRONG BERMUDA HIGH OVER THE WESTERN ATLANTIC. THIS
WILL PRODUCE TYPICAL SUMMER...WARM AND HUMID...CONDITIONS WITH
UNSETTLED WEATHER THROUGH THE PERIOD.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 115 PM MONDAY...

INSTABILITY WILL BE REMAIN HIGH THIS EVENING WITH PRECIPITABLE
WATER VALUES OF AROUND 2 INCHES EAST OF THE SURFACE TROF. MIXED
LAYER CAPES WILL APPROACH 2K JOULES AND 0-6KM SHEAR ON THE ORDER
OF 30-35 M/S...SUPPORTIVE OF BETTER STORM ORGANIZATION THAN
SUNDAY. UPPER DYNAMIC SUPPORT FOR CONVECTION IS BETTER ALIGNED AS
WELL...TAKING THE FORM OF UPPER SPEED DIFFLUENCE AND AN
APPROACHING MID/UPPER LEVEL VORT MAXIMA LIFTING NORTHEAST TOWARDS
THE CENTRAL AND EASTERN CWFA. AS SUCH...WILL CONTINUE POPS IN THE
LIKELY CATEGORY...GRADUATED TOWARDS HIGHER VALUES IN THE EAST.

OVERNIGHT: CONVECTIVE COVERAGE AND INTENSITY SHOULD DIMINISH BY
MIDNIGHT OR SHORTLY THEREAFTER. WILL... HOWEVER RETAIN A SLIGHT
CHANCE POP FOR THE OVERNIGHT GIVEN THE EXPECTED PASSAGE OF A MORE
SOUTHERN DISTURBANCE ALOFT...LOWS 68 TO 73 DEGREES.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 205 PM MONDAY...

THE PERSISTENT WARM (UPPER 80S TO LOWER 90S) AND MOIST AIRMASS IN
PLACE WILL SUPPORT AT LEAST A FEW THUNDERSTORMS AGAIN TUESDAY
AFTERNOON AND EVENING. UPPER SUPPORT WILL BE MUCH REDUCED AS
SUBSIDENCE IN THE WAKE OF THE SHORT WAVE MOVING THROUGH TONIGHT
WILL BE MORE SUPPRESSIVE THAN SUPPORTIVE. WILL KEEP POPS IN THE
LOW CHANCE CATEGORY WITH SLIGHTLY HIGHER NUMBERS IN THE EAST.

A MUCH STRONGER SHORT WAVE WILL BE APPROACHING FROM THE WEST ON
TUESDAY NIGHT. THIS WAVE WILL BE REACHING THE MOUNTAINS LATE...AND
AT THIS POINT WILL ONLY KEEP A SLIGHT CHANCE POP IN THE
OVERNIGHT. MINS WILL BE SIMILAR TO PAST DAYS...70-74. -MLM

AFTER A POSSIBLE REPRIEVE IN CONVECTION FOR TUESDAY...DEEPER MOISTURE
AND SUPPORT ALOFT IS FORECAST TO RETURN TO THE REGION AS THE UPPER
WAVE CURRENTLY OVER THE NORTHERN ROCKIES WILL PUSH EAST INTO THROUGH
THE MID-ATLANTIC STATES WEDNESDAY AFTERNOON/EVENING. THE MOIST
ADIABATIC PROFILES DEPICTED BY THE BUFR MODEL SOUNDINGS ARE QUITE
IMPRESSIVE...FEATURING PWATS OF 2.0 TO 2.1 ACROSS THE AREA.
THE LATEST 12Z/27 GFS IS OF LITTLE HELP RIGHT NOW...TAINTED BY
CONVECTIVE FEEDBACK ISSUES...AND A RESULTANT ERRONEOUS CLOSED SURFACE LOW
TRACKING EAST ACROSS EASTERN TN AND NORTHERN VIRGINIA...WHILE THE
WEAKER AND MORE REALISTIC NAM IMPLIES MORE AN OPEN TROUGH OVER THE
VIRGINIAS AND CAROLINAS...WITH THE CLOSED LOW OVER PENNSYLVANIA.
SURPRISINGLY...PROBABILISTIC FORECASTS FROM THE GLOBAL ENSEMBLE
MODEL ARE VERY CONSERVATIVE ON WEDNESDAY...KEEPING THE LIKELIHOOD
OF A ONE-QUARTER OF AN INCH OR MORE OF PRECIP OVER CENTRAL AT 20
PERCENT OR LESS. THUS WILL KEEP POPS IN THE GOOD CHANCE
RANGES...AROUND 50 PERCENT. HIGHS IN THE MID TO UPPER 80 ON
WEDNESDAY WITH LOWS WEDNESDAY NIGHT 69 TO 74. -CBL

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 210 PM MONDAY...

...TYPICAL SUMMERTIME PATTERN FOR CENTRAL NC...

A BROAD MEAN TROUGH WILL REMAIN CENTERED OVER THE CENTRAL US/MS
VALLEY... AS THE STRONG SUBTROPICAL/BERMUDA RIDGE RETROGRADES OVER
THE SERN US. THE RESULTANT DEEP SWLY FLOW WILL KEEP A HUMID
AND MOIST AIRMASS IN PLACE OVER CENTRAL NC. SHORTWAVE ENERGY
TRAVERSING EAST/NORTHEAST THROUGH THE BASE OF THE LONGWAVE TROUGH
ALONG WITH WEAK LOW-LEVEL CONFLUENCE ALONG THE LEE SIDE SURFACE
TROUGH WILL SUPPORT SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY. NEAR NORMAL HIGH TEMPERATURES OF 87 TO 93...WITH MILD
OVERNIGHT LOWS OF 69 TO 74.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
AS OF 200 PM...

STRONG INSTABILITY COMBINED WITH UPPER SUPPORT FROM A SHORT WAVE
AND ASSOCIATED SHEAR AXIS TRANSLATING ACROSS THE AREA WILL PRODUCE
SCATTERED STRONG THUNDERSTORMS FROM TAF INITIAL ISSUANCE INTO THE
EVENING...TAPERING OFF 02-04Z. THERE WILL BE NUMEROUS OUTFLOW
BOUNDARIES FROM THE VARIOUS STORMS PRODUCING GUSTY WINDS...WHICH
COULD EXCEED 30 KNOTS IN PROXIMITY TO STORMS. VISIBLITIES COULD BE
BRIEFLY IFR IN HEAVY RAIN...BUT CEILINGS WILL REMAIN LARGELY
VFR...PERHAPS VERY BRIEFLY MIFR DIRECTLY UNDER CONVECTION. SKIES
WILL SCATTER OUT AFTER LOSS OF INSOLATION...WITH WIDELY SCATTERED
CONVECTION POSSIBLE IN THE EAST (RDU/RWI/FAY) OVERNIGHT. IFR FOG
WILL BE POSSIBLE IN THE PREDAWN (09-12Z) AT TAF SITES WHICH
RECEIVE RAINFALL.

CONVECTION WILL BE MUCH LESS FOCUSED AND WIDELY SCATTERED
TOMORROW. VFR CONDITIONS EXPECTED THROUGH THE DAY AFTER ANY
LINGERING MORNING FOG BURNS OFF. WINDS WILL REMAIN FROM THE
SOUTHWEST AT 10 KNOTS OR LESS.

A NORMAL SUMMERTIME PATTERN WILL CONTINUE WEDNESDAY THROUGH
SATURDAY AS THE AREA REMAINS UNDER SOUTHWEST FLOW = WARM AND MOIST.
CONDITIONS WILL BE VFR...EXCEPT FOR WIDELY SCATTERED LATE DAY
CONVECTION AND PATCHY MVFR EARLY MORNING FOG EACH DAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MLM
NEAR TERM...MLM
SHORT TERM...MLM/CBL
LONG TERM...CBL
AVIATION...MLM
Hazardous weather outlook, Jul 27, 7:00 PM EDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
700 PM EDT MON JUL 27 2009

NCZ007>011-021>028-038>043-073>078-083>086-088-089-282300-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
700 PM EDT MON JUL 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

THERE REMAINS A SLIGHT RISK OF A FEW ISOLATED SEVERE THUNDERSTORMS
THIS EVENING MAINLY IN AREAS OVER THE NORTHWEST PIEDMONT. THE MAIN
THREAT FROM THUNDERSTORMS WILL BE DAMAGING DOWNBURST WINDS IN
EXCESS OF 60 MPH AND HAIL UP TO THE SIZE OF NICKELS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.

In the hours before

Local storm report, Jul 27, 5:57 PM EDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
557 PM EDT MON JUL 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     4 NW CLINTON            35.04N 78.38W
07/27/2009  E62.00 MPH       SAMPSON            NC   AMATEUR RADIO

&&

ORROCK
Special weather statement, Jul 27, 6:26 PM EDT, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
626 PM EDT MON JUL 27 2009

NCZ022-023-038-039-272330-
ALAMANCE-DAVIDSON-GUILFORD-RANDOLPH-
626 PM EDT MON JUL 27 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS GUILFORD...ALAMANCE...
DAVIDSON AND RANDOLPH COUNTIES THROUGH 730 PM EDT...

AT 624 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LAKE TOWNSEND... JUST NORTH OF GREENSBORO...MOVING EAST AT 15 MPH.
OTHER STRONG STORMS ARE DEVELOPING BACK SOUTHWEST TOWARD
THOMASVILLE.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE GREENSBORO...
MCLEANSVILLE... MONTICELLO... GIBSONVILLE... ALTAMAHAW... ELON
COLLEGE... AND GLEN RAVEN.

GUSTY WINDS OF 40 TO 50 MPH... HAIL OF HALF INCH IN DIAMETER... AND
DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS.

GIH
Special weather statement, Jul 27, 7:02 PM EDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
702 PM EDT MON JUL 27 2009

NCZ009-010-280000-
VANCE-WARREN-
702 PM EDT MON JUL 27 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS WARREN AND VANCE COUNTIES
THROUGH 800 PM EDT...

AT 701 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
DABNEY...OR ABOUT 8 MILES NORTHWEST OF HENDERSON...MOVING EAST AT 15
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE DABNEY...
BULLOCKSVILLE... AND MIDDLEBURG.

GUSTY WINDS OF 30 TO 40 MPH... SMALL HAIL AROUND A HALF INCH IN
DIAMETER... AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED
WITH THIS STORM. ALSO... TORRENTIAL DOWNPOURS ARE LIKELY WITH UP TO
AN INCH OF RAIN POSSIBLE WITHIN A HALF HOUR.

GIH
Special weather statement, Jul 27, 7:28 PM EDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
728 PM EDT MON JUL 27 2009

NCZ022>024-038>040-073>075-083-084-280030-
ALAMANCE-ANSON-CHATHAM-DAVIDSON-GUILFORD-MONTGOMERY-MOORE-ORANGE-
RANDOLPH-RICHMOND-STANLY-
728 PM EDT MON JUL 27 2009

...STRONG THUNDERSTORMS WILL MOVE EAST THROUGH THE WESTERN AND
SOUTHERN PIEDMONT THROUGH 900 PM...

AT 726 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM BURLINGTON TO STANFIELD...OR ALONG A LINE
EXTENDING FROM BURLINGTON TO 15 MILES NORTH OF MONROE...MOVING EAST
AT 25 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE HAW RIVER... ULAH...
MEBANE... RAMSEUR... STALEY... ASHEBORO... ALBEMARLE... AND SNOW
CAMP.

GUSTY WINDS UP TO 45 MPH... SMALL HAIL... AND DEADLY CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED WITH THESE STORMS. TORRENTIAL DOWNPOURS
ARE ALSO LIKELY... WITH RAINFALL UP TO AN INCH IN JUST 30 MINUTES.
IF YOU ARE IN THE PATH OF THESE STORMS... GO INDOORS TO A SAFE
BUILDING... AND STAY AWAY FROM WINDOWS UNTIL THE STORMS HAVE PASSED.

GIH
Local storm report, Jul 27, 8:49 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
849 PM EDT MON JUL 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     2 N ALBEMARLE           35.39N 80.19W
07/27/2009                   STANLY             NC   LAW ENFORCEMENT

            TREES DOWN ALONG HIGHWAY 52 FROM JUST NORTH OF ALBEMARLE
            TO NEAR NEW LONDON. ONE TREE BEING REPORTED ON A HOUSE
            JUST NORTH OF ALBEMARLE.

&&

ORROCK
Special weather statement, Jul 27, 9:38 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
938 PM EDT MON JUL 27 2009

NCZ039-040-073>076-083-084-280245-
ANSON-CHATHAM-LEE-MONTGOMERY-MOORE-RANDOLPH-RICHMOND-STANLY-
938 PM EDT MON JUL 27 2009

...STRONG THUNDERSTORMS PRODUCING STRONG WIND GUSTS AND NEARLY
CONTINUOUS LIGHTNING WILL MOVE ACROSS
RICHMOND...RANDOLPH...CHATHAM...LEE...MOORE...MONTGOMERY...STANLY
AND ANSON COUNTIES THROUGH 1045 PM...

AT 937 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER MUCH
OF THE WESTERN AND SOUTHERN PIEDMONT... MOVING INTO THE WESTERN
SANDHILLS. THE STORMS WERE LOCATED ALONG A LINE FROM AROUND RAMSEUR
SOUTHWEST TO STANFIELD... MOVING EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ALBEMARLE... BADIN...
STALEY... PEACHLAND... OAKBORO... SEAGROVE...AND SILER CITY.

STRONG WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.
THESE WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. ALSO...
NEARLY CONTINUOUS DEADLY CLOUD-TO-GROUND LIGHTNING IS LIKELY. PEOPLE
IN THE PATH OF THESE STORMS SHOULD STAY INDOORS AND AWAY FROM
ELECTRICAL APPLIANCES AND CORDED COMPUTERS. STAY OFF CORDED PHONES
AS WELL... AS LIGHTNING CAN TRAVEL THROUGH TELEPHONE WIRES.

GIH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:04 PM EDTSevere Thunderstorm WarningRAHDavidson, Montgomery, Randolph, Stanly56 min
Jul 27, 8:28 PM EDTSevere Thunderstorm WarningRAHDavidson, Montgomery, Moore, Randolph62 min
Jul 27, 9:08 PM EDTAreal Flood AdvisoryRAHDavidson112 min
Jul 27, 9:26 PM EDTAreal Flood AdvisoryRAHAnson, Stanly6 days
Jul 27, 10:53 PM EDTSevere Thunderstorm WarningRAHAnson, Stanly19 min
Jul 28, 12:05 AM EDTSevere Thunderstorm WarningRAHAnson40 min
Jul 28, 6:33 PM EDTSevere Thunderstorm WarningRAHHoke, Moore57 min
Jul 28, 6:43 PM EDTSevere Thunderstorm WarningRAHChatham, Lee, Wake62 min
Jul 28, 7:05 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Lee55 min
Jul 28, 7:08 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Granville, Wake82 min
Jul 28, 7:56 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Sampson56 min

Nearby

Flash Flood Warnings in North Carolina, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.